Flood, Erie
- When
- March 14, 4:00 PM EST to March 15, 11:00 AM EST
- Where
- Erie County, Ebenezer
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 42.850, -78.750
Saturated ground, snowmelt from warm weather and additional rainfall resulted in ideal conditions for spring flooding. Thirteen of the area river and creek forecast points exceeded flood stage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Saturated ground, snowmelt from warm weather and additional rainfall resulted in ideal conditions for spring flooding. Thirteen of the area river and creek forecast points exceeded flood stage. On Cattaraugs Creek, over one hundred residents had to be evacuated at Sunset Bay and Swamp Road in East Otto was closed due to flood waters. The Allegheny River crested nearly four feet above flood stage at Olean and twenty-five residents were rescued from the Portville Squart Apartments. Several roads were closed including West River Road. Tonawanda Creek flooded the southern part of the City of Batavia where numerous roads were closed. Several area un-gaged streams alos reached or exceeded their banks. Information on specific rivers/creeks follows:|Tonawanda Creek at Batavia (flood stage 9') crested at 11.9' and at Rapids (flood stage 12') crested at 14.2'. Ellicott Creek at Williamsville (flood stage 8') crested at 8.1'. Cayuga Creek at Lancaster (flood stage 8') crested at 8.1'. Buffalo Creek at Gardenville (flood stage 7') crested at 8.1'. Cazenovia Creek at Ebenezer (flood stage 10') crested at 12.7'. Cattaraugus Creek at Gowanda (flood stage 10') crested at 13.0'. Allegheny River at Olean (flood stage 10') crested at 13.6' and at Salamanca (flood stage 12') crested at 13.9'. Genesee River at Wellsville (flood stage 11') crested at 11.6' and Portageville (flood stage 19') crested at 20.7'. Oatka Creek at Garbutt (flood stage 6') crested at 7.5'. Black Creek at Churchville (flood stage 6') crested at 7.5'.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Mar 14, 2:23 PM EST, 1 hour 37 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
323 PM EDT WED MAR 14 2007
.SYNOPSIS...
WILD SWINGS IN THE WEATHER ARE NORMAL FOR LATE WINTER AND EARLY
SPRING ACROSS WESTERN AND NORTH CENTRAL NEW YORK...AND THIS YEAR
WILL CERTAINLY BE NO DIFFERENT.
SOAKING RAINS COMBINED WITH AGGRESSIVE SNOWMELT HAS RESULTED IN
FLOOD WARNINGS FOR SOME OF THE LARGER TRIBUTARIES IN OUR REGION...
WITH A GENERAL FLOOD WATCH REMAINING IN EFFECT THROUGH THURSDAY
AFTERNOON. THE DETAILS ON THE HYDROLOGIC ISSUES CAN BE FOUND BELOW
IN A SEPARATE SECTION.
MEANWHILE...OLD MAN WINTER IS STILL CLOSE BY. OUR WIDESPREAD RAINS
TONIGHT WILL CHANGE TO WET SNOW FROM THE NORTHWEST AFTER MIDNIGHT
WITH ENOUGH ACCUMULATIONS TO WARRANT A SNOW ADVISORY FOR SOME
COUNTIES LATE TONIGHT INTO MIDDAY THURSDAY. AGAIN...DETAILS BELOW.
&&
.SHORT TERM /TONIGHT THROUGH SATURDAY/...
A WAVY FRONTAL SYSTEM CAUGHT UP IN A NEARLY ZONAL H7-H3 FLOW WILL
GRADUALLY WORK ACROSS OUR FORECAST AREA EARLY THIS EVENING. A
POTENT SHORTWAVE IN ADVANCE OF THE FRONTAL SYSTEM HELPED TO
GENERATE A HALF INCH OF RAIN FOR MANY AREAS THIS AFTERNOON...BUT
NOW A LULL IN THE PCPN CAN BE EXPECTED UNTIL THE NEXT WAVE MAKES
ITS WAY EAST FROM INDIANA.
CHC POPS SHOULD COVER THE PCPN POTENTIAL FOR THE FIRST HALF OF
TONIGHT...THEN THE RAIN WILL BECOME WIDESPREAD AS THE PREVIOUSLY
MENTIONED WAVE WILL PASS BY TO OUR SOUTH. UPPER LEVEL LIFT WILL BE
ADDED TO THE SCENARIO AS A 140KT H25 JET WILL BE CROSSING SOUTHERN
ONTARIO INTO QUEBEC. OUR REGION WILL BE FOUND UNDER THE RIGHT REAR
ENTRANCE REGION OF THIS JET. AS A RESULT...DEEP LIFT WILL FAIRLY
IMPRESSIVE OMEGA VALUES WILL BE FOUND OVER WESTERN AND NORTH
CENTRAL NEW YORK AFTER MIDNIGHT. EXPECTED RAINFALL AMOUNTS CAN BE
FOUND IN THE HYDROLOGY SECTION BELOW.
AS MENTIONED IN THE SYNOPSIS...COLDER AIR WILL MOVE IN BEHIND THE
WAVE LATER TONIGHT. GFS AND ESPECIALLY NAM/WRF HOURLY PROFILES
SHOW AN EXTREMELY FAVORABLE SOUNDING FOR VERY EFFICIENT SNOW
MAKING AS THE EARLY MORNING HOURS PROGRESS.
THERE IS THE POTENTIAL FOR A 4-6 HOUR PERIOD OF NEARLY ISOTHERMAL
CONDITIONS FROM ABOUT 2K FT UP TO AROUND 12K FT. SINCE FORECAST
TEMPS WITHIN THIS LAYER WILL BE WITHIN A DEGREE OR TWO OF
-5 C...THE CONCERN IS THAT THERE WILL BE MAXIMUM RIMING AND ICE
SPLINTERING WITH STICKY SNOW FLAKES AGGREGATING INTO A QUICK
ACCUMULATION OF 3 TO 6 INCHES. I HAVE SEEN EXTREMELY EFFICIENT
SNOW MAKING WITH SIMILAR SOUNDING PROFILE. THIS WOULD FALL JUST
A FEW HOURS PRIOR TO THE MORNING COMMUTE...HIGHTENING THE
POTENTIAL CONCERN.
AS A RESULT...WILL BE ISSUING A SNOW ADVISORY FOR THE COUNTIES
THAT WILL BE SUBJECTED TO THE HIGHEST QPF AT THE TIME OF THE
COLDER AIR ARRIVING. THIS WOULD BASICALLY INCLUDE CHAUTAUQUA
COUNTY AND THE NIAGARA FRONTIER...EAST ACROSS ROCHESTER TO THE
NORTH COUNTRY.
THE REMAINDER OF THE FORECAST AREA WILL LIEKLY PICK UP A COUPLE
INCHES OF WET SNOW...BUT PROBABLY NOT UNTIL AFTER DAYBREAK.
DURING THE COURSE OF THURSDAY...SPRAWLING HIGH PRESSURE OVER
ONTARIO WILL BUILD ACROSS THE EASTERN GREAT LAKES. THE DEEP
MOISTURE FIELD WILL QUICKLY DRY OUT FROM THE NORTH AS STRONG COLD
ADVECTION WILL CONTINUE. UNLIKE THE PAST FEW DAYS WHEN
TEMPERATURES WERE IN THE 50S AND 60S...THURSDAYS HIGHS WILL BE A
COUPLE DEGREES BELOW NORMAL (UP 30S TO LOW 40S).
THE SWITCH BACK TO LATE WINTER WILL THEN PERSIST THROUGH AT LEAST
SUNDAY WITH TEMPS AVERAGING BELOW NORMAL DURING THE PERIOD.
FOR FRIDAY...THE PREVIOUSLY MENTIONED HIGH PRESSURE WILL BE OVER
EASTERN QUEBEC WHILE A STORM SYSTEM FROM THE DEEP SOUTH WILL BE
MAKING ITS WAY UP THE MID ATLANTIC COAST. THE ASSOCIATED CLOUD
COVER AND POSSIBLY ITS WESTERN SNOW SHIELD WILL MOVE ACROSS OUR
REGION IN THE PROCESS FRIDAY NIGHT.
CURRENT GUIDANCE IS SUGGESTING THAT THE STORM SYSTEM WILL DEEPEN
ALONG THE MIDDLE ATLANTIC COAST FRIDAY NIGHT BEFORE IT WILL MOVE
ACROSS NEW ENGLAND ON SATURDAY. THIS TRACK WOULD PLACE ITS COMMA
HEAD PCPN OF SNOW ACROSS OUR REGION...WITH THE GREATEST POPS BEING
FOUND EAST OF LK ONTARIO.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
HIGH PRESSURE AND COLDER AIR MOVING FROM THE WEST WILL GIVE A CHANCE
OF SOME LAKE EFFECT SNOW SHOWERS TO THE SOUTHEAST OF LAKE ONTARIO
LATE SATURDAY NIGHT AND SUNDAY...THEN TEMPERATURES WILL MODERATE
SUNDAY NIGHT AHEAD OF THE NEXT LOW AND FRONTAL COMPLEX. THE LOW WILL
SPREAD RAIN AND POSSIBLY SOME SNOW OVER THE AREA MONDAY. COLDER AIR
BEHIND THE LOW WILL BRING A CHANCE OF SNOW SHOWERS TUESDAY. SURFACE
HIGH PRESSURE WILL BRING FAIR WEATHER AND MODERATING TEMPERATURES
LATE TUESDAY AND WEDNESDAY.
&&
.AVIATION /19Z-18Z/...
A COLD FRONT WILL MOVE SOUTH ACROSS THE AREA WEDNESDAY AFTERNOON
WITH AREAS OF IFR VISIBILITY AND CEILINGS IN RAIN AND FOG.
CONDITIONS WILL ONLY OCCASIONALLY IMPROVE TO MVFR THIS EVENING
BEFORE A AN UPPER SHORT WAVE MOVES ALONG THE FRONT AND PUSHES IT
FURTHER SOUTH. COLDER AIR WILL CHANGE THE RAIN TO SNOW AFTER
MIDNIGHT WITH OCCASIONAL LIFR CEILINGS AND VISIBILITY UNTIL 13Z-14Z.
MVFR CEILINGS AND VFR VISIBILITY CAN THEN BE EXPECTED FROM MID
MORNING TO 18Z.
&&
.MARINE...
WINDS WILL BE LIGHT UNTIL FRIDAY WHEN INCREASING NORTHEAST WINDS MAY
BE STRONG ENOUGH FOR SMALL CRAFT ADVISORIES.
&&
.HYDROLOGY...
6 HRLY RAINFALL AMNTS ENDING AT 18Z RANGED FROM ARND A QUARTER TO A
THIRD OF AN INCH ACROSS THE NORTH COUNTRY TO A TENTH OF AN INCH OR
LESS NORTH OF THE THRUWAY BETWEEN BUFFALO AND ROCHESTER THEN
INCREASED SOUTH OF THE THRUWAY TO 4 TO 5 TENTHS OF AN INCH ACROSS
THE SOUTHERN FINGER LKS TO THE SOUTEHRN TIER AND SOUTHERN ERIE AND
WYOMING COUNTIES. REPORTS INDICATE THAT THE BUFFALO AREA CREEKS ARE
NOW FREE OF ICE. ALL GAGED CREEKS ARE CURRENTLY BELOW FLOOD STAGE
BUT THEY ARE ALL CONTINUING TO RISE EXCEPT FOR THE BLACK RIVER AT
BOONVILLE. FLOOD WARNINGS REMAIN IN EFFECT FOR THE ALLEGHENY RIVER
AT OLEAN AND SALAMANCA AND THE BUFFALO CREEK AT GARDENVILLE AND HAVE
BEEN ISSUED FOR CAZENOVIA CREEK AT EBENEZER, BLACK CREEK AT
CHURCHVILLE AND OATKA CREEK AT GARBUTT.
THE FIRST BATCH OF HEAVIER RAIN HAS MOVED EAST OF THE JAMESTOWN,
BUFFALO AND ROCHESTER AREAS AND EXTENDS MAINLY FROM THE UPPER
GENESEE RIVER BASIN NE ACROSS THE SOUTHERN AND EASTERN FINGER LKS
REGION AND SHLD MOVE EAST OF THE AREA LATER THIS AFTERNOON.
ANOTHER WAVE OF LOW PRESSURE MOVING NE FROM THE OHIO VALLEY WILL
BRING MORE PRECIP TO THE AREA BUT A LOT OF THE PRECIP IS EXPECTED TO
CHANGE TO SNOW LATER TONIGHT. RAINFALL QPF SHOULD NOT BE MUCH MORE
THAN AN INCH TO 1.25 INCHES ACROSS THE SOUTHERN TIER WITH LESSER
AMOUNTS FURTHER TO THE NORTH WITH SNOWMELT RUNOFF CONTINUING INTO
TONIGHT AS WELL. THE SNOWMELT RUNOOF SHOULD DIMINISH EARLY THURSDAY
MORNING AS TEMPS DROP INTO THE MID 30S.
SOME OTHER GAGED CREEKS ARE FORECAST TO GET TO NEAR FLOOD STAGE SUCH
AS ELLICOTT CREEK AND TONAWANDA CREEK AND PORTIONS OF THE GENESEE
RIVER NEAR PORTAGEVILLE. THEY WILL BE MONITORED CLOSELY.
THE THREAT OF LOWLAND FLOODING WILL ALSO CONTINUE TONIGHT INTO
THURSDAY SO THE FLOOD WATCH WILL CONTINUE IN EFFECT THROUGH 4 PM
THURSDAY.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR NYZ001>008-010>014-
019>021-085.
SNOW ADVISORY FROM 2 AM TO 2 PM EDT THURSDAY FOR NYZ001>008-
010-011-019-085.
MARINE...NONE.
&&
SYNOPSIS...RSH
SHORT TERM...RSH
LONG TERM...APB
AVIATION...APB
MARINE...APB
HYDROLOGY...JJPHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 501 AM EDT WED MAR 14 2007 NYZ001>008-010>014-019>021-085-150915- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 501 AM EDT WED MAR 14 2007 ...FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-150915- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 501 AM EDT WED MAR 14 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF SFM
The national radar mosaic for the moment the first event began.
13 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23686, 23693, 23684, 23685, 23680, 23689, 23692, 23688, 23691, 23687, 23690, 23683, 23682.